Minnesota, 2022

Tornadoes in Minnesota, August 28, 2022

August 28, 2022 · NWS MPX · 2 events in 2 counties and zones

A broken line of storms that developed across western Minnesota during the late afternoon, and early evening of Sunday, August 28th. It had initially produced a brief tornado southwest of Prinsburg, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A broken line of storms that developed across western Minnesota during the late afternoon, and early evening of Sunday, August 28th. It had initially produced a brief tornado southwest of Prinsburg, Minnesota. However, as the line moved eastward, storms become more numerous, but didn't produce any more tornadoes or severe weather. Most of the storms were strong but only produced gusty non-severe winds and possibly small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 5:28 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 5:28 PM CST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sun Aug 28 2022

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Sun Aug 28 2022

KEY MESSAGES:

- Slight risk of severe storms today with the best chance for severe
  in central Minnesota.

- Dry weather and near normal temperatures for the week ahead.

Today and tonight... Persistent low stratus has limited the heating
somewhat across much of Minnesota today. Dew points are lining up
with forecasts though as they are around 70. This has lessened the
instability some, but we are seeing some signs of these clouds
scattering out from southwest to northeast. We should still warm
enough to achieve ML CAPE in the 2000 J/kg area before the frontal
passage later today. Areas farther southwest could even still see
3000 J/kg or more as they have had greater surface heating today.
This front has initiated some convection to our northwest even with
the cooler temperatures. Although we did think that the cooler
temperatures after morning showers yesterday would suppress
instability, but strong WAA changes that quickly. This could happen
again today, so we will be keeping an eye on trends later this
afternoon into the early evening. The latest HREF suggests convection
to occur ahead of and along the cold front moving from west to east
across Minnesota and Wisconsin. The biggest area of uncertainty right
now is how far south along the cold front will see activity. Based
on the newest CAMs and the HREF it suggests that the best chances for
severe weather will be to the north of the Twin Cities in central
Minnesota. Thunderstorms will continue farther south and the Twin
Cities are on the edge of where severe appears most likely.
Regardless of severe potential, thunderstorms still look likely along
much of the front. This afternoon we are still seeing a cap that has
yet to break and it will likely require the lifting mechanism of the
frontal passage to trigger convective initiation. As with other
frontally forced setups it will likely grow upscale quickly into a
linear threat. We could also see some QLCS tornadoes again like last
night. Behind the cold front we begin our cooler and drier period.

Monday through next Sunday... With a ridge building in and surface
high pressure this next week will be cooler with few chances for
precipitation. Monday still has a chance for some showers, mainly
central Minnesota and north, as the weekend's upper low moves out.
This pattern looks to hold until the very end of the period where a
shortwave could move down into the Upper Midwest from Canada. It is
still early to say much about this. Bottom line expect dry weather
and near normal temperatures through at least next weekend. The next
change in pattern looks like it could arrive then with changes in
precipitation chances and temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 628 PM CDT Sun Aug 28 2022

Thunderstorms are beginning to develop near AXN-RWF. These will
become more numerous through 02Z, mainly across central MN, then
spread east as clusters, impacting the remaining TAF sites in the
late evening to early overnight. Otherwise, VFR conditions are
expected through the period although some light fog may develop at
EAU early Monday morning.

KMSP...Timing on TS this evening appears to be in the 03-05Z window.
Severe gusts to 50+ kts are possible if one of the clusters moves
through.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.
Thu...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 28, 2:01 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Sun Aug 28 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A cold front will move across the area later today. This will
result in another round of thunderstorms this evening into
tonight. Scattered severe thunderstorms are possible across
central and southern Minnesota into western Wisconsin. Large
hail,damaging winds, and locally heavy rainfall look to be the
primary threats, though a tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 28, 3:25 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          3 E ST. PAUL            44.95N 93.04W
08/27/2022                   RAMSEY             MN   NWS STORM SURVEY

            TORNADO SPUN UP JUST NORTHEAST OF ST PAUL
            DOWNTOWN HOLMAN FIELD AND CONTINUED NORTH
            NORTHEAST TO NEAR MAPLEWOOD. TREE DAMAGE
            OCCURRED ALONG THE PATH, WHICH IN SOME CASES
            LEAD TO STRUCTURAL DAMAGE. MAX WIND OF 75
            MPH.

&&

BORGHOFF
Local storm report, Aug 28, 6:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          3 SSE BURNSVILLE        44.72N 93.26W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF EF0 TORNADO OCCURRED NEAR CRYSTAL
            LAKE. MULTIPLE TREES SNAPPED. MAX WIND 75
            MPH.

0840 PM     TORNADO          1 NNW APPLE VALLEY      44.75N 93.22W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            A BRIEF TORNADO OCCURRED IN APPLE VALLEY.
            SEVERAL LARGE TREES WERE UPROOTED NEAR CEDAR
            AVE AND 127TH STREET. STRUCTURAL DAMAGE
            OCCURRED DUE TO THE TREE DAMAGE. MAX WIND 85
            MPH.

0847 PM     TORNADO          2 SSW EAGAN             44.82N 93.16W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF TORNADO IN EAGAN PRODUCED AN AREA OF
            CONCENTRATED TREE DAMAGE NEAR DUCKWOOD DRIVE
            AND LEXINGTON AVE. MAX WIND 75 MPH.

0856 PM     TORNADO          1 E WEST ST. PAUL       44.90N 93.07W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF TORNADO UPROOTED OR SNAPPED NUMEROUS
            LARGE TREES NORTH OF THOMPSON AVE TO THE
            WEST SIDE OF HIGHWAY 52. MAX WIND 85 MPH.

&&
Local storm report, Aug 28, 7:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          1 NW PRINSBURG          44.95N 95.21W
08/28/2022                   KANDIYOHI          MN   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED TORNADO ON THE
            GROUND WEST OF PRINSBURG.

&&

TDH

The radar

The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Chippewa

When
August 28, 7:05 PM CST to 7:07 PM CST
Where
Chippewa County, 2.8 mi SE of Bunde to 3.32 mi SE of Bunde
Rating
EF0
Path length
0.62 mi
Path width
25 yd
Continued into
Kandiyohi, Mn (MPX)
Reported by
Storm Chaser
Coordinates
44.900, -95.261

Storm chaser video showed the tornado touched down in a field in Chippewa County and hit a tree, taking down large branches. It continued moving across a bean field, then moved across a road and tracked into Kandiyohi County, where it entered a corn field and eventually dissipated.

Tornado, Kandiyohi

When
August 28, 7:07 PM CST to 7:08 PM CST
Where
Kandiyohi County, 3.21 mi SW of Prinsburg to 3.05 mi SW of Prinsburg
Rating
EF0
Path length
0.24 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.899, -95.249

Storm chaser video showed a tornado that touched down in a field in Chippewa County, where it hit a tree and took down large branches. It continued moving across a bean field, then moved across a road and tracked into Kandiyohi County, where it entered a corn field and eventually dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051049, 1044207.